Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 33, NWS Tallahassee, FL

April 20, 2015Calhoun County, Gulf County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 20, 2015, 8:26 AM CDT for Calhoun County, Gulf County, Liberty County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2015, 8:26 AM CDT (13:26 UTC)
Expired
Apr 20, 2015, 9:00 AM CDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Calhoun County, FL, Gulf County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 72 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 8:42 AM CDTTSTM WND DMG1 E Estiffanulga, FLPOWER LINES DOWN NEAR LITTLE GULLY CREEK AREA OF HIGHWAY 12

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS52 KTAE 201326
SVRTAE
FLC013-045-077-201400-
/O.NEW.KTAE.SV.W.0033.150420T1326Z-150420T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
926 AM EDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
  LIBERTY COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 1000 AM EDT/900 AM CDT/

* AT 926 AM EDT /826 AM CDT/...THE NATIONAL WEATHER SERVICE HAS
  DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM 16 MILES NORTHEAST OF CALLAWAY TO NEAR
  STONEMILL CREEK TO 10 MILES SOUTHEAST OF WEWAHITCHKA...AND MOVING
  NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLOUNTSTOWN...STONEMILL CREEK...WEWAHITCHKA...ORANGE...BRISTOL...
  SCOTTS FERRY...JEWEL FIRE TOWER...DURHAM...WOODS...NETTLE RIDGE...
  CENTRAL CITY...RED HILL...WILMA...EAST CAMP...CLIO...CHIPOLA
  PARK...FRINK...VILAS...NIXON GARDEN AND SHARPSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3012 8519 3029 8538 3052 8503 3034 8478
      3012 8467 2999 8512
TIME...MOT...LOC 1326Z 244DEG 39KT 3030 8535 3018 8513 3004 8505 

$$

25-CAMP
1 follow-up statement
339 
WWUS52 KTAE 201350
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
950 AM EDT MON APR 20 2015

FLC045-201359-
/O.CAN.KTAE.SV.W.0033.000000T0000Z-150420T1400Z/
GULF FL-
950 AM EDT MON APR 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GULF COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3017 8510 3040 8518 3052 8503 3034 8478
      3012 8467 3001 8506
TIME...MOT...LOC 1349Z 244DEG 39KT 3044 8506 3032 8484 3018 8476 

$$

FLC013-077-201400-
/O.CON.KTAE.SV.W.0033.000000T0000Z-150420T1400Z/
CALHOUN FL-LIBERTY FL-
950 AM EDT MON APR 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM
EDT/900 AM CDT/ FOR SOUTHEASTERN CALHOUN COUNTY IN THE PANHANDLE OF
FLORIDA AND CENTRAL LIBERTY COUNTIES IN THE BIG BEND OF FLORIDA...

AT 949 AM EDT /849 AM CDT/...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
BLOUNTSTOWN TO 18 MILES SOUTH OF GREENSBORO TO 23 MILES NORTH OF
CARRABELLE...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
BLOUNTSTOWN...ORANGE...BRISTOL...SCOTTS FERRY...JEWEL FIRE TOWER...
DURHAM...WOODS...NETTLE RIDGE...CENTRAL CITY...RED HILL...WILMA...
EAST CAMP...CLIO...VILAS...NIXON GARDEN...SHARPSTOWN...ABE SPRINGS...
KENNYS MILL...HUGH CREEK AND MARYSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3017 8510 3040 8518 3052 8503 3034 8478
      3012 8467 3001 8506
TIME...MOT...LOC 1349Z 244DEG 39KT 3044 8506 3032 8484 3018 8476 

$$

25-CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:25 AM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Apr 20, 3:25 AM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
425 AM EDT MON APR 20 2015

.NEAR TERM [THROUGH TODAY]...

AT 08 UTC, A LARGE CLUSTER OF THUNDERSTORMS WAS BEGINNING TO
DEVELOP UPSTREAM NEAR COASTAL LOUISIANA; THIS WILL LIKELY BE THE
NEXT ROUND OF STORMS TO AFFECT THE AREA LATER THIS MORNING. THE
STORMS WERE DEVELOPING JUST AHEAD OF AN ADVANCING COLD FRONT AND
IN THE LEFT EXIT REGION OF A STRONG 120-140 KNOT UPPER LEVEL JET.
BOTH HI-RES AND GLOBAL MODELS ARE IN GOOD AGREEMENT IN ADVANCING
THIS CONVECTION INTO OUR AREA LARGELY BETWEEN 12 UTC AND 18 UTC,
ALTHOUGH SLIGHT TIMING DIFFERENCES (+/- 2 HOURS) STILL EXIST. THEY
ALSO AGREE THAT THE BULK OF THE CONVECTION WILL BE CONCENTRATED
OVER THE SOUTHERN HALF OF OUR FORECAST AREA - PRIMARILY OUR
FLORIDA ZONES AND PERHAPS THE SOUTHERN ROW OR TWO OF GEORGIA
ZONES. WE ADDED LIKELY POPS OF 60 TO 70 PERCENT IN THOSE AREAS FOR
THE MORNING HOURS. THE QUESTION THEN BECOMES WHAT THE WARM SECTOR
WILL LOOK LIKE THIS AFTERNOON AS THE SYNOPTIC COLD FRONT BEGINS TO
ARRIVE IN OUR AREA. MODELS THAT MAINTAIN SOME INSTABILITY IN THE
NORTHERN HALF OF OUR AREA AFTER THE MORNING ROUND OF CONVECTION
ARE INDICATING MORE AFTERNOON CONVECTION, AS WOULD BE EXPECTED.
THEREFORE, AFTERNOON RAIN CHANCES WILL BE TIED TO HOW THINGS
UNFOLD THIS MORNING. FOR NOW WE PLACED 20 TO 30 PERCENT POPS IN
THE NORTHERN HALF OF OUR AREA THIS AFTERNOON.

THE UPSTREAM STORMS APPEAR TO BE DEVELOPING IN THE CUSP OF A PLUME
OF STEEPER MID-LEVEL LAPSE RATES ASSOCIATED WITH AN ELEVATED MIXED
LAYER, BASED ON THE LATEST RAP ANALYSIS AND 00Z SOUNDINGS FROM THE
WESTERN GULF COAST. AS INCREASING ASCENT LEADS TO SOME MID-LEVEL
COOLING, AND THE EML PROPAGATES EAST, LAPSE RATES SHOULD STEEPEN
ACROSS OUR AREA EARLY THIS MORNING. MODEL FORECAST SOUNDINGS SHOW 7
C/KM 700-500MB LAPSE RATES AT TLH BY 12-15Z. COMBINED WITH THE LOW-
LEVEL MOISTURE IN PLACE ACROSS THE AREA, THIS IS EXPECTED TO
GENERATE CAPE VALUES ON THE ORDER OF 2000-2500 J/KG, WHICH WILL ALSO
COINCIDE WITH 0-6KM BULK SHEAR VALUES AROUND 50 KNOTS. ALL OF THESE
ARE INDICATORS OF A FAVORABLE ENVIRONMENT FOR SEVERE STORMS:
ORGANIZED CONVECTIVE LINES (WHICH SEEMS LIKE IT WILL BE THE DOMINANT
MODE THIS MORNING) OR SUPERCELLS. STRAIGHT-LINE HODOGRAPHS THIS
MORNING WOULD FAVOR SPLITTING SUPERCELLS IF THEY WERE TO OCCUR, AND
IN A HIGHLY SHEARED ENVIRONMENT WITH STEEP LAPSE RATES AND LOW WET-
BULB ZERO HEIGHTS (~8500 FT) LARGE HAIL WOULD BE A GREATER THREAT.
THEREFORE, THIS MORNING WE EXPECT THE MAIN THREATS TO BE ASSOCIATED
WITH LARGE HAIL AND DAMAGING WINDS. IF ISOLATED TO SCATTERED STORMS
CAN DEVELOP IN THE AFTERNOON ALONG THE COLD FRONT, SUPERCELLS WOULD
AGAIN BE POSSIBLE AND GREATER LOW LEVEL SHEAR WOULD MEAN THAT
ISOLATED TORNADOES WOULD ALSO BE A THREAT IN ADDITION TO HAIL AND
WINDS. HOWEVER, NEW CONVECTION MAY BE FIGHTING BOTH DIMINISHED
INSTABILITY AND INCREASINGLY DRY MID-LEVEL AIR WHICH CAN DILUTE
UPDRAFT STRENGTH. THEREFORE, CONFIDENCE IS LOWER FOR BOTH RAIN
CHANCES AND SEVERE WEATHER CHANCES IN THE AFTERNOON.

TO RECAP: MORNING ROUND OF STORMS IS LIKELY - MAINLY SOUTH. SOME OF
THOSE MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE
COMBINATION OF STRONG INSTABILITY AND STRONG SHEAR IS A BIT UNUSUAL,
SO A SIGNIFICANT SEVERE REPORT OR TWO CAN'T BE RULED OUT. IN THE
AFTERNOON, ISOLATED STORMS MAY REDEVELOP - ESPECIALLY NORTH. THE
CHANCES OF SEVERE WEATHER MAY BE LOWER AFTER 18 UTC.

.SHORT TERM [TONIGHT THROUGH WEDNESDAY]...
THE SEVERE THREAT SHOULD PRETTY MUCH BE OVER BY TONIGHT WITH JUST
SOME ISOLATED TO SCATTERED SHOWERS AND STORMS OVER OUR EASTERN ZONES
UNTIL AROUND MIDNIGHT. WE WILL THEN FINALLY COME UNDER THE INFLUENCE
OF SURFACE HIGH PRESSURE WHICH WILL BRING US A RARE TWO-DAY STRETCH
WITHOUT APPRECIABLE POPS, AND SOME SUNSHINE AND LOWER HUMIDITY TO
BOOT. TEMPERATURES WILL BE MUCH CLOSER TO SEASONAL LEVELS AS WELL,
ESPECIALLY AT NIGHT.

.LONG TERM [WEDNESDAY NIGHT THROUGH MONDAY]...
RAIN CHANCES AND NIGHTTIME TEMPERATURES WILL GRADUALLY CREEP UP ONCE
AGAIN AS SURFACE HIGH PRESSURE MOVES EAST OF THE AREA AND OUR FLOW
BECOMES ONSHORE ONCE AGAIN. DAYTIME HIGHS WILL GENERALLY BE IN THE
LOWER 80S. THE SOUTHERN BRANCH OF THE JET WILL CONTINUE TO PULL
IMPULSES OF ENERGY ACROSS THE REGION AS A SURFACE FRONT SETS UP JUST
NORTH OF THE REGION, OCCASIONALLY DIPPING INTO OUR NORTHERN ZONES.
THESE FEATURES AND THE SEA BREEZE WILL GENERATED SCATTERED
THUNDERSTORMS EACH DAY. SHEAR AND INSTABILITY LOOK SUFFICIENT FOR
SOME SOME STRONG STORMS ON THURSDAY WITH SEVERE STORMS POSSIBLE
FRIDAY AND SATURDAY.

&&

.AVIATION...
[THROUGH 06Z TUESDAY] SOME LOW CIGS AND PATCHY FOG WILL BE POSSIBLE
THIS MORNING AT ALL TERMINAL SITES WITH IFR CONDITIONS LIKELY FOR A
TIME AND LIFR POSSIBLE. CONDITIONS SHOULD IMPROVE TO MVFR-VFR AFTER
ABOUT 14-15 UTC OVERALL. HOWEVER, TEMPORARY VIS RESTRICTIONS IN
THUNDERSTORMS WILL BE POSSIBLE. ONE ROUND OF STORMS WILL MOVE IN
DURING THE MORNING HOURS - REACHING ECP AROUND 13 UTC, TLH AROUND 15
UTC, AND VLD AROUND 16 UTC (+/- 2 HOURS AT EACH SITE). SOME OF THESE
STORMS COULD BE QUITE STRONG AND PRODUCE HAIL OR BRIEF GUSTS IN
EXCESS OF 30 KNOTS. ISOLATED STORMS MAY REDEVELOP IN THE AFTERNOON,
AFFECTING MAINLY DHN AND ABY.

&&

.MARINE...
STRONG TO SEVERE STORMS WILL BE POSSIBLE TODAY ACROSS THE WATERS.
EVEN OUTSIDE OF THUNDERSTORMS, WINDS ARE EXPECTED TO REACH
CAUTIONARY LEVELS AT TIMES TODAY AND TONIGHT BEFORE DIMINISHING ON
TUESDAY AS HIGH PRESSURE MOVES EAST ALONG THE COAST. THIS HIGH WILL
THEN MOVE OFF THE EAST COAST OF FLORIDA AND BRING A PERIOD OF LIGHT
ONSHORE WINDS FROM WEDNESDAY THROUGH FRIDAY.

&&

.FIRE WEATHER...
WETTING RAINS ARE EXPECTED TODAY ACROSS PRIMARILY THE SOUTHERN HALF
OF THE AREA (FLORIDA ZONES AND THE SOUTHERN ROW OF ZONES IN
GEORGIA). RH WILL STAY ABOVE 60 PERCENT IN MOST AREAS. DRIER AIR
WILL ARRIVE TOMORROW, BUT IT SHOULD NOT BE SUFFICIENTLY DRY FOR RED
FLAG CONDITIONS AND FUEL MOISTURES SHOULD STILL BE HIGH. RAIN
CHANCES AND HIGHER RH RETURN BY THURSDAY.

&&

.HYDROLOGY...
MINOR FLOODING IS OCCURRING ALONG PARTS OF THE CHOCTAWHATCHEE RIVER
AND IS EXPECTED TO CONTINUE. BRUCE IS FORECAST TO EVENTUALLY REACH
MODERATE FLOOD STAGE IN A COUPLE OF DAYS, ALBEIT JUST BARELY. MINOR
FLOODING IS ALSO OCCURRING ON THE KINCHAFOONEE CREEK AT DAWSON. THE
APALACHICOLA RIVER AT BLOUNTSTOWN IS NOW FORECAST TO CREST JUST
BARELY BELOW FLOOD STAGE, BUT THAT COULD QUICKLY CHANGE IF MORE RAIN
FALLS IN THE BASIN THAN THE CURRENTLY PREDICTED HALF INCH FOR
TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   81  62  82  57  85 /  70  20  10  10  10
PANAMA CITY   78  63  76  63  79 /  70  10   0  10  10
DOTHAN        78  57  77  56  81 /  30  10   0  10  10
ALBANY        78  58  78  55  82 /  50  10   0  10  10
VALDOSTA      80  61  79  55  84 /  60  20  10  10  10
CROSS CITY    83  64  82  58  84 /  70  30  10  10  10
APALACHICOLA  79  65  79  63  81 /  70  20  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK THROUGH LATE TONIGHT FOR COASTAL BAY-
     COASTAL GULF-SOUTH WALTON.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...LAMERS
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...LAMERS
MARINE...WOOL
FIRE WEATHER...WOOL
HYDROLOGY...WOOL

In the hours before

Local storm report, Apr 20, 8:19 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
919 AM EDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     MARINE TSTM WIND TYNDALL AFB             30.07N 85.58W
04/20/2015  M55.00 MPH       BAY                FL   OTHER FEDERAL

            GUST TO 48 KNOTS OR 55 MPH AT KPAM

0906 AM     MARINE TSTM WIND 4 SE TYNDALL AFB        30.03N 85.53W
04/20/2015  M53.00 MPH       BAY                FL   OTHER FEDERAL

            TYNDALL DRONE RUNWAY KTDR MEASURED A WIND GUST OF 46
            KNOTS OR 53 MPH

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 6:29 AM CDTSpecial Marine WarningTAE61 min
Apr 20, 7:10 AM CDTSpecial Marine WarningTAE65 min
Apr 20, 7:58 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf32 min
Apr 20, 8:45 AM CDTSpecial Marine WarningTAE60 min
Apr 20, 8:53 AM CDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty, Wakulla37 min
Apr 20, 9:16 AM CDTSevere Thunderstorm WarningTAEGadsden, Leon, Wakulla44 min
Apr 20, 9:45 AM CDTSevere Thunderstorm WarningTAEJefferson, Leon, Madison45 min
Apr 20, 11:32 AM CDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor28 min
Apr 20, 11:58 AM CDTSevere Thunderstorm WarningTAEDixie, Lafayette28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.